Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


post exposue prophylaxis with AZT/3TC
Mar 5, 2002

i am taking azt(300mg) and 3tc(150mg) twice a day for post exposure prophylaxis after occupational exposure. what are the side effects? should i monitor my liver and pancreatic enzymes and blod counts?

Response from Dr. Young

Post exposure prophylaxis with AZT/3TC typically has few side effects. The principle issues relate to the side effects of AZT--these are usually malaise, nausea, headache and fatigue. The later can occasionally be related to decreased red blood cell production, leading to anemia.

While liver and pancreatic enzyme monitoring is not essential for this treatment, one important issue that you did not mention was the risk of exposure to hepatitis viruses (as is usually the case for HIV exposure). In this case, monitoring liver functions as well as hepatitis virus antibodies would be warranted.

Lastly, I usually monitor blood counts after the first month of AZT treatment to check if anemia is an issue.

Good luck, BY



Previous
Dr Young: What's your opininon
Next
Detectable VL on Viread/3TC/efavirenz

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement